News In Brief

Lipitor or Zyrtec? How a doctor’s bad handwriting can change your prescription

Gregory Warner May 12, 2011

How does a prescription for Lipitor turn into one for Zyrtec? Or the diabetes drug Avandia get mistaken for the potentially deadly blood thinner Coumadin?

In my story later today on Marketplace about the art and danger of pharmaceutical branding, you’ll hear from pharmacist and name safety expert Susan Proulx, who reveals a scary side effect of the pharmaceutical name game: thousands of drugs get mistaken for each other because their names either look or sound similar. Even more alarming, the incorrect drugs get into the hands of patients because of a doctor’s really bad handwriting, as Marketplace Health Desk intern Michael Bernstein illustrates in this video story.

As a nonprofit news organization, our future depends on listeners like you who believe in the power of public service journalism.

Your investment in Marketplace helps us remain paywall-free and ensures everyone has access to trustworthy, unbiased news and information, regardless of their ability to pay.

Donate today — in any amount — to become a Marketplace Investor. Now more than ever, your commitment makes a difference.